Alert archive / Nevada / Wind Chill Advisories in 2016
Wind Chill Advisory 4, NWS Elko, NV
NWS Elko, NV issued this wind chill advisory at Dec 25, 2016, 7:15 PM PST for Eureka County, Lander County, White Pine County, Nevada. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2016, 7:15 PM PST (03:15 UTC)
- Expired
- Dec 26, 2016, 8:00 AM PST
- In force
- 13 hr
- Issued by
- NWS Elko, NV
Counties Eureka County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1693 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106 WWUS45 KLKN 260315 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 715 PM PST SUN DEC 25 2016 .VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE EXTREMELY HAZARDOUS WINDCHILL VALUES. NVZ035-261115- /O.NEW.KLKN.WC.Y.0004.161226T0315Z-161226T1600Z/ WHITE PINE COUNTY- INCLUDING THE CITIES OF ELY, RUTH, MCGILL, CONNORS PASS, AND GREAT BASIN NATIONAL PARK 715 PM PST SUN DEC 25 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL ADVISORY, WHICH IS IN EFFECT UNTIL 8 AM PST MONDAY. * WIND CHILL VALUES...20F TO -35F WINDCHILL TEMPERATURES ARE EXPECTED TONIGHT. * OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
4 follow-up statements
476 WWUS45 KLKN 260318 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 718 PM PST SUN DEC 25 2016 .VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE EXTREMELY HAZARDOUS WINDCHILL VALUES. NVZ035-261130- /O.CON.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/ WHITE PINE COUNTY- INCLUDING THE CITIES OF ELY, RUTH, MCGILL, CONNORS PASS, AND GREAT BASIN NATIONAL PARK 718 PM PST SUN DEC 25 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST MONDAY... * WIND CHILL VALUES...-20F TO -35F WINDCHILL TEMPERATURES ARE EXPECTED TONIGHT. * OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
718 WWUS45 KLKN 261020 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 220 AM PST MON DEC 26 2016 .VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE EXTREMELY HAZARDOUS WINDCHILL VALUES. NVZ037-261600- /O.EXA.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/ SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 220 AM PST MON DEC 26 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM PST THIS MORNING. * WIND CHILL VALUES...-20F TO -35F. * OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NVZ035-261600- /O.CON.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/ WHITE PINE COUNTY- 220 AM PST MON DEC 26 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WIND CHILL VALUES...-20F TO -35F. * OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
659 WWUS45 KLKN 261318 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 518 AM PST MON DEC 26 2016 .VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE EXTREMELY HAZARDOUS WINDCHILL VALUES. NVZ035-261600- /O.UPG.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/ /O.NEW.KLKN.WC.W.0003.161226T1318Z-161226T1600Z/ WHITE PINE COUNTY- 518 AM PST MON DEC 26 2016 ...WIND CHILL WARNING IN EFFECT UNTIL 8 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 8 AM PST THIS MORNING. * WIND CHILL VALUES...-35F TO -45F. * IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ NVZ037-261600- /O.CON.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/ SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 518 AM PST MON DEC 26 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WIND CHILL VALUES...-20F TO -35F. * IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
724 WWUS45 KLKN 261601 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 801 AM PST MON DEC 26 2016 NVZ035-261715- /O.EXP.KLKN.WC.W.0003.000000T0000Z-161226T1600Z/ WHITE PINE COUNTY- 801 AM PST MON DEC 26 2016 ...WIND CHILL WARNING WILL EXPIRE AT 8 AM PST THIS MORNING... TEMPERATURES ARE STARTING TO SLOWLY WARM WITH WINDS DIMINISHING THROUGH THIS MORNING. AS A RESULT, THE WIND CHILL WARNING WILL BE ALLOWED TO EXPIRE. IT WILL STILL BE VERY COLD OUTSIDE, TAKE PROPER PRECAUTIONS AND BUNDLE UP BEFORE VENTURING OUTDOORS. $$ NVZ037-261715- /O.EXP.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/ SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 801 AM PST MON DEC 26 2016 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... TEMPERATURES ARE STARTING TO SLOWLY WARM WITH WINDS DIMINISHING THROUGH THIS MORNING. AS A RESULT, THE WIND CHILL WARNING WILL BE ALLOWED TO EXPIRE. IT WILL STILL BE VERY COLD OUTSIDE, TAKE PROPER PRECAUTIONS AND BUNDLE UP BEFORE VENTURING OUTDOORS. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 7:01 PM PST, 14 minutes earlier.
Area forecast discussion, Dec 25, 7:01 PM PST, 14 minutes before
Area Forecast Discussion National Weather Service Elko NV 701 PM PST Sun Dec 25 2016 .SYNOPSIS...Frigid temperatures can be expected tonight with clearing skies and fresh snow. Some additional snow showers are possible through Tuesday, with another system possible this upcoming weekend. && .UPDATE...Issued a windchill advisory for White Pine County as drainage winds coupled with extremely cold temperatures will lead to hazardous windchill from -20F to -35F. This can rapidly to hypothermia, frost bite, or death if you are exposed to the elements. && .PREV DISCUSSION... /ISSUED AT 245 PM / SYNOPSIS...Frigid temperatures can be expected tonight with clearing skies and fresh snow. Some additional snow showers are possible through Tuesday, with another system possible this upcoming weekend. SHORT TERM...Tonight through Wednesday. A large low pressure system can be seen over the western half of the United States this afternoon. Cold northerly flow is helping to keep a lid on temperatures this afternoon, and some light flurries have been seen falling over portions of the forecast area. Numerical guidance has been hinting at a cold overnight period and with decreasing clouds and plenty of snowpack, it looks like all the ingredients are there. Have not changed previous forecast low temperatures as they look pretty good. Many locations are going to see single digit to double digit below zero temperatures when they wake up Monday morning. Will be issuing SPS to cover this for the overnight. In addition, patchy freezing fog may develop in the valley areas and have included that in the forecast for the overnight period. Monday and Tuesday. Northwest flow and a good snowpack will help to keep a lid on temperatures. Afternoon highs are forecast to be in the 20s, with overnight lows in the single digits to just below zero. The weather will be dry. By Tuesday and Tuesday evening, the northern sections of the forecast area could see isolated to scattered snow showers north of I-80. Temperatures should moderate some and be in the mid 20s to low 30s. For Wednesday, heights rise a bit and some drying occurs. Temperatures continue to climb, albeit slowly, and moderate to the mid 30s. Dry conditions will persist. LONG TERM...Wednesday night through Sunday Long term period will start off dry and quiet with ridging over the Great Basin and storm track well to the north. An amplifying trough off the West Coast begins to approach on Friday. This feature will help draw up a cutoff low off southwest of southern Cali coast up towards southern NV. The main forecast challenge will be the interactions of these two systems and how they impact the region. The GFS brings in more Pacific moisture with the digging low pressure system but ejects the southern cut-off into the southern plains. The EC digs the low further south and west around the state and absorbing much of the energy of the southern cutoff over AZ, therefore much of the moisture and lift eludes northern NV. Do expect snow showers later in the day on Friday into Saturday with front dipping south across the state during this time and increasing moisture from the two systems. Kept overall pops broad and on the low end as the evolution of the features comes into clarity with later guidance as ensemble spread is still large as well. Temperatures for Thursday and Friday will be near to above normal with highs in the mid 30s to mid 40s. Behind the frontal passage, below normal temperatures expected with highs in the 20s to mid 30s. AVIATION...Lingering low clouds will dissipate at KEKO and KELY early this evening. Otherwise light winds expected at all terminals with a few high clouds for tonight and tomorrow. Areas of patchy fog possible tonight near KWMC, KEKO and KWMC. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Chill Warning from midnight tonight to 8 AM PST Monday for White Pine County. && 99/99
In the hours before
Special weather statement, Dec 25, 2:06 PM PST, 5 hours 9 minutes before
Special Weather Statement National Weather Service Elko NV 206 PM PST Sun Dec 25 2016 NVZ030-031-033>041-261315- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- Including the cities of Winnemucca, McDermitt, Paradise Valley, Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Battle Mountain, Emigrant Pass, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin, Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, and Currant Summit 206 PM PST Sun Dec 25 2016 ...Extremely cold expected across northern and central Nevada... Clearing skies and recent snowfall will allow overnight low temperatures to plummet. Some locations in northern Nevada, will reach single digit to double digit below zero readings by Monday morning. Residents across northern and central Nevada are urged to take precautions due to the extreme cold. Limit your outdoor exposure to a few minutes to avoid frostbite. If heating your house by propane or fuel oil, make sure your tanks are full. Ensure vehicles are winterized, have a strong battery, and if it is a diesel make sure it is plugged in. Don't forget your pets and animals need shelter to escape the cold and have a fresh water supply. If traveling across northern nevada, ensure you pack a winter survival kit. Visit www.weather.gov/elko for the latest weather information.
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 6:58 PM PST | Wind Chill Warning | LKN | White Pine | 14 min |
| Dec 26, 5:18 AM PST | Wind Chill Warning | LKN | White Pine | 3 hr |
Nearby
Wind Chill Advisories in Nevada, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.